Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is neuroleptic malignant syndrome ?

My brother had a mental illness and he was on antipsychotic drugs. he had muscle rigidity, high fever and became unconscious. they said it as neuroleptic malignant syndrome. what is this ?
Sun, 8 Nov 2009
Report Abuse
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
  User's Response
's  Response
Neuroleptic malignant syndrome (NMS) is a neurological disorder most often caused by an adverse reaction to neuroleptic or antipsychotic drugs. The pateint will have fever, rigid muscle, excessive sweating, confusion
  User's Response
rishabhdas's  Response

I gues its better to ask that doc only as to what this neuroleptic malignant syndrome is an dthe cause responsible for your brother. They know better than anyone.

  Anonymous's Response
Anonymous's  Response

hi, May be it was due to those antipsychotic drugs that he was taking. Drugs have a lot of side effects. It will be better to ask that doctor to explain why he got it and what it is.

  User's Response
janhavi's  Response
its due to over use of antipshychotic drug particularly Largactil. these neruoleptic malignant sydrome is like parkinsons disease. do beaware of it.
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

CDear Doctor, my son has been treated w/various antipsychotics over the past 4 1/2 years while living in Croatia.He suffers from major psychotic depression and has responded favorably to electro-stimulus treatments for his condition,whereas when antipsychotics were administered he suffered from a major crisis of neuroleptic malignant syndrome(CPK 5,000). He was immediately taken off all antipsychotics and flushing out his system was begun. He was doing alright at home w/only a small daily dose of valium(Normabel) which he would take on occaision. However he had a relapse w/ deteriorating condition characterized by not speaking,eating and drinking only minimally and anxiety w, drooling. frequently he would display a state of confusion and be oblivious to his surroundings. Lorazepam 2mg dosages are being considered w/ eventual ES treatments.However it has been very difficult to arrange this in Croatia. What is your sense of what is happening to my son,Luka? What can you suggest given this brieand incomplete history of illness?Yours,a very worried and concerned father.

doctor1 MD

my son who is 34 years old has what was diagnosed as cannibald hemersis syndrome, which i believe is cyclic vomiting syndrome. It has been going on now for the last 5 years but more frequently at least 2-3 times per year. His father has an autoimmune disease graves disease, diabetes and either hyper or hypothyroidism. As if that is not enough I have an autoimmune disease sarcoidosis which became neurosarcoidosis at one time in life but now I do not experience all of the symptoms. We have lived in environments with mold and I was wondering if that could be the culprit of his sickness along with a mixture of inherited diseases from his father and me. I also wonder if he is being poisoned? When he goes to the ER, his heart rate, liver (ketosis), dehydration, blood pressure high help us please. This is the first time that a doctor has told us about cannibald...he has too much MJ in his system which is causing it, oh, he takes showers/bath at least 10-30 per day which makes him feel better when he is sick.

doctor1 MD

hi i m saurabh. My weight is 68kg.can you tell me about Asperser’s Syndrome disease ...plz

Recent questions on  Neuroleptic malignant syndrome

doctor1 MD

17 yrs old son having body tremors. He has autism,non verbal, epilepsy . He takes gabapentin for self injury behaviors a cycle that will pass. Also takes respiradone, clonazapane. It is so hard to take him to the ER .he was inpatient for 30 day...

doctor1 MD

FOR Dr. Ilir Sharka ONLY Hello Dr Sharka I did not close the question, I do not know what happened!! Anyway to continue with our question… You said that people have an “idiosyncratic reaction to haloperidol (similar to allergic reactions)”, does...

doctor1 MD

FOR Dr. Ilir Sharka ONLY Hello Dr Sharka I appreciate you helping me in the past when I had a cardiology question and am hoping you will be able to help now me with a different question. I understand that haloperidol can cause sudden death through...

doctor1 MD

hi my son is taking haldol and his body is stiff he can hardly move his eyes are very blurry please tell me what can i do. I was about to stop giving him this medication because looks so different it has me so scared.Please tell me what to do. It is doing something to his brain tell me what other side effect this medication has please.

doctor1 MD

My wife had been taking Seroquel XR 300MG at night for about 10 years and died in Jan. A autopsy was done and I was told the cause was 2 things. 1 was gall stones 2 was Seroquel. Is Seroquel a bad drug if so why has it not been warned and why does the Doctors not required to have their patents have monthly blood tests and physicals done?

doctor1 MD

my wife ( 56 yrs)has been advised last june (2012 ) to take lonazep .5 and .25 in a day with qutan .25 and .5 for agitation and sizures . she has been diagnosed with FTLD with some psychiatric manifestation . her condition worsened over 8/9 months gradually .. sphincter control completely affected with incontinence for last two months . lonazep was increased to 2 mg in a day and now reduced again to 1 mg and asked to reduce further by .125 every fortnight .Her agitation and violence was very high when we started reducing lonazep .

Should we continue such medication for a patient who is rather suffering from dementia than any other type ?

PKM